Alert archive / West Virginia / Tornado Warnings in 2017
Tornado Warning 10, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jun 23, 2017, 7:20 PM EDT for Marion County, Monongalia County, Preston County, West Virginia. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2017, 7:20 PM EDT (23:20 UTC)
- Expired
- Jun 23, 2017, 8:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Marion County, WV, Monongalia County, WV, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 122 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 7:46 PM EDT | FUNNEL CLOUD | 1 Nne Halleck, WV | AT LEAST 30 TREES SNAPPED OR UPROOTED. VISUAL CONFIRMATION OF A FUNNEL CLOUD. SOME OF THE TREES ARE NEARLY 130 FEET TALL |
| Jun 23, 7:47 PM EDT | TORNADO | 8 Wsw Masontown, WV | NWS STORM SURVEY CONFIRMED A TORNADO. MORE DETAILS TO COME LATER. NUMEROUS TREES SNAPPED OR UPROOTED. |
| Jun 23, 7:47 PM EDT | TORNADO | 8 Wsw Masontown, WV | SEVERAL DOZEN HARDWOOD TREES WERE UPROOTED AND ISOLATED TREES WERE SNAPPED SEVERAL FEET HIGH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 2:20 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
036
WFUS51 KPBZ 232320
TORPBZ
WVC049-061-077-240000-
/O.NEW.KPBZ.TO.W.0010.170623T2320Z-170624T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
720 PM EDT FRI JUN 23 2017
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
Southeastern Monongalia County in northern West Virginia...
Central Preston County in northeastern West Virginia...
Eastern Marion County in northern West Virginia...
* Until 800 PM EDT..
* At 720 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Monongah, or near Fairmont, moving east at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Fairmont around 725 PM EDT.
Winfield around 730 PM EDT.
Brookhaven around 740 PM EDT.
Kingwood around 750 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Rivesville, Valley Point, Booth, Everettville, Laurel Run,
Brandonville, Grant Town, Albright, Baxter and Reedsville.
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 6, and
between mile markers 16 and 25.
Interstate 79 in West Virginia between mile markers 130 and 151.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3943 8027 3944 8030 3956 8027 3969 7961
3943 7952 3941 7989 3943 7989 3945 7994
3942 8001 3941 8002 3940 8010 3941 8011
3940 8013 3940 8020
TIME...MOT...LOC 2320Z 254DEG 52KT 3946 8023
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Fries2 follow-up statements
570
WWUS51 KPBZ 232340
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
740 PM EDT FRI JUN 23 2017
WVC049-061-077-240000-
/O.CON.KPBZ.TO.W.0010.000000T0000Z-170624T0000Z/
Monongalia WV-Preston WV-Marion WV-
740 PM EDT FRI JUN 23 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN MONONGALIA...CENTRAL PRESTON AND SOUTHEASTERN MARION
COUNTIES...
At 740 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Winfield, or 8 miles east of Fairmont, moving east
at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Kingwood around 800 PM EDT.
Other locations impacted by this tornadic thunderstorm include Valley
Point, Masontown, Brandonville, Gladesville, Albright, Reedsville,
Browns Chapel, Bruceton Mills and Laurel Run.
This includes the following highways...
Interstate 68 in West Virginia near mile marker 19, and between
mile markers 22 and 25.
Interstate 79 in West Virginia between mile markers 140 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3944 8009 3953 8009 3968 7961 3943 7952
3942 7963 3943 7990 3945 7994 3944 7997
TIME...MOT...LOC 2340Z 259DEG 38KT 3949 7999
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Fries557
WWUS51 KPBZ 232354
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
754 PM EDT FRI JUN 23 2017
WVC049-061-077-240004-
/O.EXP.KPBZ.TO.W.0010.000000T0000Z-170624T0000Z/
Monongalia WV-Preston WV-Marion WV-
754 PM EDT FRI JUN 23 2017
...THE TORNADO WARNING FOR SOUTHEASTERN MONONGALIA...CENTRAL PRESTON
AND SOUTHEASTERN MARION COUNTIES WILL EXPIRE AT 800 PM EDT...
The storm which prompted the warning has weakened below severe limits
and no longer appears capable of producing a tornado. Therefore, the
warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM EDT for
northeastern West Virginia.
LAT...LON 3944 8009 3953 8009 3968 7961 3943 7952
3942 7963 3943 7990 3945 7994 3944 7997
TIME...MOT...LOC 2354Z 254DEG 52KT 3954 7976
$$
FriesWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 23, 1:39 PM EDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jun 23, 1:39 PM EDT, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
139 PM EDT Fri Jun 23 2017
.SYNOPSIS...
Downpours are possible through tonight with a tropical airmass
in place. A cold front sweeping through early Saturday will
return comfortable humidity levels by the weekend. Below normal
temperatures greet us early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Widespread area of rain continues to impact the northern part
of the forecast area. The forecast has not changed much with
the 12Z NCEP suite. Heaviest rain axis has shifted slightly
north into southwestern PA mostly along and south of US 40 where
potentially upwards of 3.5" of rain could fall. The remaining
part of the hydro discussion including rivers can be found in
the hydro section near the end of this product.
Severe threat remains a concern as a dry slot is working its
way up the Ohio river into parts of southeastern Ohio and
northern West Virginia. This will allow the atmosphere to
destabilize and potentially foster development of bowing
segments that are capable of producing damaging winds. Forecast
soundings illustrate wind as the primary threat. Hodographs are
not too impressive given mostly speed shear, however if a storm
deviates to become a right mover then a weak tornado is
possible. Reviewing CIPS analogs for this scenario, they portray
a non zero tornado threat due to several of the top analogs
showing 1-2 tornadoes happened. This is further supported by
updraft helicity fields from experimental NCAR 3km CAM. At this
time, any severe weather should be along and south of the
clearing that will be working into northern WV and southern PA.
Pops will be categorical most of the night as a slug of rain
moves through. Very little change to the grids other than to
speed up timing of the back edge.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
Dry and less humid air will be welcome news for many this
weekend as dewpoints drop into the 50s! Northwest winds behind
the baroclinic zone will clear out the sky during the morning,
however moisture will be on the increase as a fast moving
shortwave trough crosses during the evening hours. The column is
fairly dry, so no measurable QPF is foreseen Saturday. Dry
weather continues for the second half of the weekend despite
less sunshine. Yet another passing short wave will bring clouds
and given its stronger than the one Saturday isolated showers
are possible north of the I-76 corridor in the late afternoon /
early evening hours Sunday.
Mid level heights continue to fall as we kick off a new work
week. Most of the energy will reside along the lakes, so precip
chances are small over northern WV and western MD when compared
to northwest PA. Any shower will be brief. The bigger story is
the spring like feel as daytime high temps do not leave the 60s
Monday! This will be almost 15 degrees below normal.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Highlights:
- Cool start - warm end temp wise
- Unsettled weather returns Friday
- No heat waves or high water threat
Mid level heights increase with a ridge building into the
eastern United States. This will bring temps back to normal
levels by Thursday and above normal by a week from now.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Tropical moisture will continue to stream northward ahead of an
approaching cold front this afternoon. Interaction with the
aforementioned front and digging shortwave will support periods
of rain and an increasing chance for thunderstorms through the
afternoon. Confidence in widespread MVFR and brief IFR
visibility restrictions is high for the remainder of the day in
periods of heavy rain, with the expectation that IFR cigs will
lift over most terminals this afternoon. Some thunderstorms may
be severe, with strengthening shear/jet support, which could
result in strong/severe gusts at terminals this afternoon.
Restrictions will likely continue tonight as the remnants of
Cindy pass along the PA/WV border. Cigs may fall back to IFR
after sunset with some fog possible with saturated conditions.
But, improvement is expected by Saturday morning as surface
ridging builds overhead.
WSW wind will remain gusty through the afternoon and again
tomorrow.
.OUTLOOK...
Upper trough may bring occasional restrictions Sun and Mon in
afternoon showers/storms.
&&
.HYDROLOGY...
The flash flood watch remains on track. The axis of highest QPF
has shifted a little north to far southern PA where 24 hour
amounts in excess of three inches are possible. HRRR shows a
several hour period of moderate to heavy rainfall thankfully it
is across a region that was not impacted by the nearly 4-6" of
rain that fell in parts of Indiana county last evening.
Warm rain process and PRE setup remain in place. PWATS are
pushing two inches while warm cloud depths are in excess of
13kft. The low level jet continues to pump moisture from Cindy
into our region. All of these point to enhanced convergence
ahead of the front.
River forecasts have been tweaked upward across Mon and
headwaters of Ohio river. We still do not have any forecast
points going to flood, but Pittsburgh, Elizabeth, and Charleroi
are predicted to reach action stage.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ001.
OH...Flash Flood Watch through late tonight for OHZ057>059-068-069.
PA...Flash Flood Watch through late tonight for PAZ021>023-029-031-
073>076.
WV...Flash Flood Watch through late tonight for WVZ002>004-012-021-
509>514.
&&Hazardous weather outlook, Jun 23, 3:46 AM EDT, 15 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 346 AM EDT Fri Jun 23 2017 MDZ001-OHZ057>059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012- 021-509>514-240800- Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 346 AM EDT Fri Jun 23 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition to the Flash Flood Watch, isolated strong to severe thunderstorms are possible with damaging wind the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-PAZ007>009-013>016-020-WVZ001-240800- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Beaver-Hancock- 346 AM EDT Fri Jun 23 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected today and tonight. Isolated strong to severe thunderstorms are possible today with damaging wind and heavy rainfall the primary threats. Heavy rainfall could cause local high water problems. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jun 23, 6:30 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
630 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM FLASH FLOOD KIPLING 40.00N 81.50W
06/23/2017 GUERNSEY OH SOCIAL MEDIA
WATER OVER RT 265
0628 PM FLASH FLOOD KIPLING 40.00N 81.50W
06/23/2017 GUERNSEY OH SOCIAL MEDIA
FLOODING CLOSED BOTHER DIRECTIONS OF I-70....WATER
RISING RAPIDLY
&&
EVENT NUMBER PBZ1701702
EVENT NUMBER PBZ1701703
FRIESLocal storm report, Jun 23, 6:31 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
631 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG WADESTOWN 39.68N 80.33W
06/23/2017 MONONGALIA WV PUBLIC
TREES SNAPPED AND SOME UPROOTED.
&&
EVENT NUMBER PBZ1701704
98Local storm report, Jun 23, 6:44 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
644 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HEAVY RAIN PERRYOPOLIS 40.09N 79.75W
06/23/2017 M2.97 INCH FAYETTE PA TRAINED SPOTTER
SINCE 7AM
&&
EVENT NUMBER PBZ1701705
98Local storm report, Jun 23, 6:47 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 1 NE HOGSETT 39.92N 79.70W
06/23/2017 FAYETTE PA SOCIAL MEDIA
NATIONAL PIKE ROAD UNDER WATER
&&
EVENT NUMBER PBZ1701707
98Local storm report, Jun 23, 6:50 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG BRUCETON MILLS 39.66N 79.64W
06/23/2017 PRESTON WV DEPT OF HIGHWAYS
TREES DOWN ALONG I-68
&&
EVENT NUMBER PBZ1701708
98Special weather statement, Jun 23, 7:08 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
708 PM EDT FRI JUN 23 2017
WVZ021-509>511-232345-
Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Preston-
708 PM EDT FRI JUN 23 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN MONONGALIA...WEST CENTRAL PRESTON AND MARION COUNTIES...
At 708 PM EDT, a strong thunderstorm was located near Enterprise, or
near Mannington, moving east at 45 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Fairmont... Mannington...
Pleasant Valley... Winfield...
Barrackville... Monongah...
Newburg... Brookhaven...
Rivesville... Grant Town...
Reedsville... Farmington...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 2.
Interstate 79 in West Virginia between mile markers 130 and 149.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3934 7989 3943 7989 3945 7994 3940 8003
3939 8009 3941 8011 3940 8012 3939 8020
3944 8028 3946 8044 3957 8038 3960 7981
3933 7980
TIME...MOT...LOC 2308Z 268DEG 39KT 3946 8036
FriesThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:37 PM EDT | Special Weather Statement | PBZ | Ohio | 23 min |
| Jun 23, 3:40 PM EDT | Flash Flood Warning | PBZ | Brooke, Ohio | 6 hr |
| Jun 23, 4:46 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Marshall, Monongalia, Wetzel | 44 min |
| Jun 23, 5:29 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston | 61 min |
| Jun 23, 6:08 PM EDT | Flash Flood Warning | PBZ | Marshall | 4 hr |
| Jun 23, 6:33 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 42 min |
| Jun 23, 7:08 PM EDT | Special Weather Statement | PBZ | Marion | 37 min |
Nearby
Tornado Warnings in West Virginia, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.